Monday, October 6, 2014

Unresponsive and Bradycardic - EKG challenge #1

An elderly lady is brought in by EMS minimally responsive.  The only VS that  you have are a blood pressure of 80/60, HR of 36, and a oxygen saturation of 100% on NRB. She received atropine 0.5 mg x 3 in the  field with no effect. You obtain the EKG above. Interpret the EKG. What are your diagnostic considerations?  What other information do you want?  What are you doing to stabilize the patient?

See case conclusion HERE

6 comments:

  1. EKG shows bradycardia and J waves in most leads, most prominent in anterior leads. Concerned about hypothermia, brugada syndrome, hypercalcemia, ACS, head bleed. Other info: past medical history, recent HPI, medications. Plan: IV, O2, monitor, temp, head CT, labs, place pacer pads +/- dopamine infusion for bradycardia, review with cardiology

    ReplyDelete
  2. I agree with hypothermia as the underlying cause. You can see nearly any dysrhythmia with hypothermia, though typically it starts with bradycardia, J-waves, then progresses to a-fib, next to VT/VF, and finally asystole in profound hypothermia (<28C).

    Vasoactive medications are not indicated, however, if the underlying cause is pure accidental hypothermia. Dysrhythmias in accidental hypothermia are usually refractory to most "traditional" treatments for bradycardia/fib/VT etc, as seen with the lack of response to atropine in this case, though all will improve/resolve with rewarming. Of course if there is another concomitant condition, ie they had an MI then fell in the snow and are now hypothermic, rewarming alone may not be sufficient. The elderly patient in this case may have had sepsis, endocrine dysfunction or other underlying conditions which would predispose to hypothermia by decreasing baseline heat production or causing autonomic dysfunction.

    The myocardial instability in these patients can be so dramatic that in some cases you could literally shake them into VF, so recommendations are to be very gentle with bed transfers, etc. In the case of typically fatal dysrhythmias (VF, VT, asystole), ACLS protocols are revised as, again, this usually occurs with severe-profound hypothermia in which rewarming may take hours. The AHA and a recent NEJM review article on this topic recommend 2-3 rounds of epinephrine/defibrillation, and if this is unsuccessful the only treatments indicated are active internal and external rewarming and good compressions, with ECMO required in extreme cases. There are case reports of patients with pure accidental hypothermia surviving neurologically intact who initially presented with core temps <20C, with asystole as the initial rhythm, no corneal reflexes, and initial pHs <7.0, after resuscitations of up to 9 hours including several hours of ECMO. Crazy! If you, like me, get oddly excited about hypothermia, enjoy the article and youtube video below.

    Brown DJA, Brugger H, Boyd JMB, Paal P. Current Concepts: Accidental Hypothermia. N Engl J Med 367;20. 2012.

    https://www.youtube.com/watch?v=jLr15BBBtrc

    ReplyDelete
  3. Can anyone help me spot the difference between the scoop seen in this ECG and the scoop seen in digitalis toxicity? They can get bradycardic and hypotensive too figured a temp would be helpful to distinguish them in real life, but without that...

    http://en.ecgpedia.org/wiki/File:Med_digitalis.png

    It has always looked pretty similar to me.

    ReplyDelete
  4. My understanding is that J waves are usually associated with ST elevation where as the digoxin dip is associated with ST depression?

    ReplyDelete
    Replies
    1. Yes, I looked into this the other day, and uptodate has a good example of the digitalis effect. The dig effect causes the st segment to be depressed, so the "dip" goes below the baseline. J waves like we see here are either at baseline or are associated with some st elevation. --Phil C

      Delete
    2. It is indeed classically a dip below baseline. To speak for the old guard - and I hope this is not proprietary in any way - the comparison has been made to Salvador Dali's moustache. Look it up, unlikely you'll forget.

      Delete